Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

On zoloft and have thick vaginal discharge with blood. Underlying cause?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1563 Questions
I am currently on 150 mg of zoloft and it is working well. I have had no side effects and have been on it a few months.

In the last few days I have notice a thick vaginal discharge along with some blood mixed in it. Is this possibly related to the zoloft? My doctor is away should I stop the zoloft incase it's causing it.

What could be the other reason?
Posted Sat, 10 Aug 2013 in Women's Health
Answered by Dr. Timothy Raichle 24 minutes later
Hello, I would be happy to help you with your question.

The class of drugs called SSRI's that include Zoloft are NOT associated with vaginal infections or changes in vaginal discharge. So in answer to your question, no it is not related to the zoloft. If it is working well, I would definitely keep taking it.

The question remains, what is this discharge:
1. Are you having any itching, burning or odor?
2. How long has it been present?
3. Have you had any changes in medication otherwise?
4. Do you have regular cycles?

Thank you.
Above answer was peer-reviewed by
Follow-up: On zoloft and have thick vaginal discharge with blood. Underlying cause? 25 minutes later
I have no burning or itching an have not noticed an odor. This has been present about four days. I have no other changes to my cycle. The only other medications are multi vitamin, vitamin c, vitamin d and omega. My mother currently had uterine cancer so it does cross my mind.

I have no pain but some increased urinati
Sorry I meant increase in urination
Answered by Dr. Timothy Raichle 24 minutes later
Thank you for the followup.

As far as abnormal vaginal discharge, the two most common problems are related to a yeast infection or BV (bacterial vaginosis). These infections are more common in women in their 40's because of decreasing levels of estrogen. In your case, given the absence of any symptoms otherwise, it is uncertain what exactly is going on. It would not be the worst idea to treat yourself over the counter with some vaginal yeast cream given that this is the most likely cause of the discharge (even in the absence of itching).

With regard to the blood-tinging of the discharge, this is probably either from the cervix or the uterus. It would be unlikely to represent cancer, but in women over the age of 40, there can be pre-cancerous changes that should be evaluated. You need to consider:
1. Treating over the counter for yeast
2. Call your OB for an appointment to evaluate the discharge and vaginal bleeding
3. Ask about an ultrasound of your uterus!

I hope that this helps!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor